DEAR DR. ROACH: I have primary biliary cirrhosis, for which I take Actigall. My numbers are good now. I have had loose bowel movements since a colonoscopy several months ago, and sometimes I do not make it to the bathroom in time! My doctors have not given me any advice. -- S.P.
ANSWER: Primary biliary cirrhosis is an autoimmune disease, meaning the body attacks its own cells. In this case, it's the bile ducts in the liver. This causes progressive damage to the bile ducts and eventually leads to cirrhosis and liver failure. What triggers the autoimmune attack on the bile ducts is not known, but environmental factors are suspected.
Ursodeoxycholic acid (Actigall) is found in the bile of Chinese black bears ("ursa" is Latin for "bear") and has been used for centuries in traditional Chinese medicine. A synthetic form, nontoxic to bile ducts, has been used since the 1930s to dissolve gallstones and protect the liver. Moreover, trials have shown it is effective at improving liver function in people with PBC.
High blood levels of liver enzymes indicate liver damage, and high bilirubin indicates failure to release bile into the gallbladder or intestine. These are the numbers you are referring to as being better with treatment. Longer studies have shown that progression of liver disease is slowed with treatment, and the need for liver transplantation is reduced by two-thirds.
There are at least two reasons that people with PBC can develop diarrhea. The first is that bile is necessary for proper absorption of fat. Without enough bile, diarrhea is common. The second is that Actigall itself causes diarrhea in at least a quarter of people who take it.
However, you had diarrhea after the colonoscopy. Colonoscopy preparation removes well over 99.99% of bacteria from the colon. When the bacteria come back, you may not have the same types of healthy bacteria. My first advice would be to try a probiotic to restore healthy bacteria.
If that does not work, it would be worth a discussion with the gastroenterologist to look for fat in the stool, indicating poor absorption, likely due to inadequate bile.
DEAR DR. ROACH: Last October, my doctor suggested that I receive the MMR vaccine booster shot after an immunity test showed that I needed it -- I was born in 1962. Is it safe for me to get the shingles vaccine now, less than a year after my MMR booster? I was told that one cannot receive two live vaccines too close together. -- L.F.
ANSWER: Many vaccines are supposed to be given at the same time, including live vaccines. However, the likelihood of a reaction, especially muscle aches and elevated temperature, goes up when multiple vaccines are given together.
When possible, it's reasonable to wait a while between vaccines in older people. Even though it is not a live vaccine, the new shingles vaccine has somewhat higher likelihood of making people feel unwell for a day or so. I prefer to give that one separately; some patients have asked for it on Friday so they have the weekend in case they get a reaction.
The MMR, by the way, is a combination of three live, weakened virus strains together, and it is a well-tolerated vaccine in most adults as well as children. They were given separately decades ago, but now only come in the U.S. as a combined vaccine.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2020 North America Syndicate Inc.
All Rights Reserved